Opiate Withdrawal

Opiate Withdrawal refers to the gamut of symptoms which an individual suffers from when drastically cutting down the amount of opiate drugs or after stopping them abruptly after a very prolonged use (many weeks or more). Opiate drugs include morphine, heroin, Oxycontin, codeine, methadone, Dilaudid and others. Opiate withdrawal can be very painful and uncomfortable, but is not usually serious or life threatening.

Opiate Withdrawal

Causes and Risk Factors of Opiate Withdrawal

Majority of the individuals misuse opiate sometime in their life. They can be prescription pain medications such as Oxycontin or illegal drugs like heroin. Opiates cause physical dependence, which means that if the individual stops opiate abruptly or drastically cuts down his/her opiate intake, then that person will suffer from opiate withdrawal symptoms or narcotic withdrawal symptoms. The individual becomes so much dependent on the opiate drug that he/she cannot stop the opiate drugs and has to continue taking them to prevent opiate withdrawal symptoms. After a period of time, the person requires greater amount of the drug or opiate to produce the same effect which he/she previously had with lesser amounts of opiate. The duration it takes to become physically dependent on the opiates varies from individual to individual. When a person stops taking opiates, their body cannot adjust to the change and needs some time to adjust. Due to this that person suffers from opiate withdrawal symptoms. Opiate withdrawal symptoms occur when someone stops opiates or reduces them drastically after a prolonged and chronic use. There are some individuals who withdraw from opiates after they have been using these drugs on prescription for pain and they do not realize this and cannot understand what is happening to them. They blame the opiate withdrawal symptoms on some other condition such as flu or other illnesses. As they don't know that by taking opiates their withdrawal symptoms will subside, they don't crave for them.

Signs and Symptoms of Opiate Withdrawal

Early Withdrawal Symptoms of Opiate Are:

Late Withdrawal Symptoms of Opiate Are:

  • Abdominal cramps
  • Dilated pupils
  • Diarrhea
  • Nausea
  • Vomiting
  • Goose bumps

Opioid withdrawal reactions can be very uncomfortable for a person, but are not serious or life threatening. Symptoms of Opiate Withdrawal often start within 12 hours of last heroin use and within 30 hours of last methadone use.

Investigations to Diagnose Opiate Withdrawal

Usually, the physician is able to diagnose opiate withdrawal after taking medical history and conducting physical exam. Urine and blood tests also help in diagnosing for opiate use.

Treatment for Opiate Withdrawal

  • Supportive care should be given to the patient suffering from opiate withdrawal.
  • Medications like clonidine helps in reducing symptoms of opiate withdrawal such as agitation, anxiety, sweating, runny nose, muscle aches and cramping.
  • Medications for vomiting and diarrhea may be given. Vomiting and diarrhea are some of the symptoms of opiate withdrawal.
  • Buprenorphine (Subutex) is more beneficial than other medications for treating opiate withdrawal symptoms and it also reduces the length of detox. It can also be used for methadone long-term maintenance, as individuals who are withdrawing from methadone can be placed on long-term maintenance. This includes gradually decreasing the methadone dose over a period of time. This will help in taking the edge off the intensity of opiate withdrawal symptoms.
  • There are some drug treatment programs for opiate withdrawal known as detox under anesthesia or rapid opiate detox. This involves placing the person under anesthesia and injecting large doses of opiate-blocking drugs, so that the body can rapidly return to its normal opioid system function. However, there is no evidence that the detox will reduce the duration of opiate withdrawal; although in some individuals they reduce the intensity of the opiate withdrawal symptoms. However, caution must be taken as there are several deaths reported with the procedures, especially when done outside a hospital.
  • As opiate withdrawal produces symptoms such as vomiting, and vomiting during anesthesia greatly increases the risk of death. So, many experts believe that the risks of this procedure greatly outweigh the potential and unproven benefits.
  • Opiate withdrawal patient should enroll in support groups, such as Narcotics Anonymous and SMART Recovery, as they are very helpful.
  • Opiate withdrawal can be very painful and uncomfortable, but is not usually serious or life threatening.

Complications of Opiate Withdrawal

  • Complications of opiate withdrawal include vomiting and breathing in stomach contents into the lungs (aspiration) which may cause lung infection.
  • Vomiting and diarrhea which are the symptoms of opiate withdrawal causes dehydration and electrolyte disturbances in the body.
  • The major complication of opiate withdrawal is returning to use of drugs. Majority of the opiate overdose deaths are in people who have recently withdrawn or detoxed. As withdrawal reduces the tolerance level to the drug, individuals who have recently undergone opiate withdrawal may overdose on a very small dose than what they used to take previously.
  • For majority of the people following opiate withdrawal, long-term treatment is recommended for them such as self-help groups like Narcotics Anonymous or SMART Recovery, counseling, intensive outpatient treatment or inpatient treatment.
  • The physician must take care to check for signs of depression and other mental illnesses in individuals who are withdrawing from opiates. On time treatment for such disorders reduces the risk of relapse.
  • Never, ever withhold the antidepressant medications under the assumption that the depression is related to opiate withdrawal, as depression can be a pre-existing condition in a patient.
  • Treatment goals for opiate withdrawal should always be discussed with the patient and recommendations should be made accordingly. Methadone maintenance is highly recommended in those individuals who continue to withdraw from opiate use.

Written, Edited or Reviewed By:

, MD, FFARCSI

Last Modified On: August 21, 2015

Pain Assist Inc.

Pramod Kerkar
  Note: Information provided is not a substitute for physician, hospital or any form of medical care. Examination and Investigation is necessary for correct diagnosis.

Symptom Checker

Slideshow:  Home Remedies, Exercises, Diet and Nutrition

Chakra's and Aura's

Yoga Information Center

Find Pain Physician

Subscribe to ePainAssist Newsletters

By clicking Submit, I agree to the ePainAssist Terms & Conditions & Privacy Policy and understand that I may opt out of ePainAssist subscriptions at any time.

Copyright © 2016 ePainAssist, All rights reserved.

DMCA.com Protection Status